DRAFT AGENDA

The African Drought Risk & Development Network

Third African Drought and Adaptation Forum

Addis Ababa September 17-19, 2008

September 17th

- 8:00 Registration
- 8:30 Welcome, Brief Introductory Remarks, Self introductions

Chair:

Welcome

• Fidele Sarassoro, Resident Representative, United Nations Development Programme (UNDP), Ethiopia

Brief Remarks

- Director, Rural Economy and Agriculture, African Union Commission (AUC)
- Intergovernmental Authority on Development (IGAD)
- Josue Dione, Director, Food Security and Sustainable Development Division, UN Economic Commission for Africa (UNECA)
- Secretariat of the International Strategy on Disaster Reduction (ISDR)
- Philip Dobie, Director, UNDP-Drylands Development Centre (UNDP-DDC)

Brief Self Introductions by Participants

9:30 Overview of the African Drought Risk & Development Network Recommendations from the 2nd Forum Objectives, Structure of the 3rd Forum + Housekeeping Eric Patrick (UNDP-DDC)

Day 1 Theme

Drought risk management as applied climate change adaptation for Africa

Group work output Day 1: Template of promising practices & drylands adaptation strategies, based on participants' experiences

Session 1

Chair: Director, UNEP Adaptation unit (tbc)

9:45 Climate change and agriculture in Africa (15 minutes) Jon Padgham, The World Bank

Climate change impacts and options in the drylands of Africa (15 minutes)

10:15 Coffee

10:45 Questions & discussion: Drought adaptation options for Africa

11:30 Drought and Adaptation case study

Landscape scale sand dam systems, Kitui, Kenya: and socio-economic impacts and potential Gideon Mutiso, SASOL Environmental

Questions & discussion

12:35 Assignment to small groups, orientation to discussions & template

12:45 Lunch

Session 2

Chair: Jessica Troni, UNDP (Global Environment Facility)

2:00 Moderated small group discussions

Promising practices and adaptation strategies for dryland Africa (template to be filled by each group, with examples from participants experience)

- 3:15 Coffee
- 3:45 Presentations of small groups, plenary discussions
- 4:45 Summary of Day 1

September 18th

Group work output Day 2:

The key elements of drought management, with examples, represented through the categories of the international Hyogo Framework for Action on disaster risk reduction

8:30 Review of key points from Day 1

Presentation of promising practices and adaptation strategies – participants' collective template results

Day 2 Themes

(a) Drought management as applied disaster risk reduction for Africa

Session 3

Chair: Seth Vordzorgbe, UN-ISDR

- 8:45 Drought management and disaster risk: economic and political risks at the national scale in Africa and implications for development planning (15 minutes)

 Eric Patrick, UNDP-DDC
- 9:00 Questions & Discussion
- **9:30** Drought management as disaster risk reduction;

Capturing and organizing the elements of drought management within the Hyogo Framework of Action on disaster risk reductions (15 minutes)
Pedro Basabe, UN-International Strategy for Disaster Reduction

9:45 Questions & Discussion

10:15 Assignment to, orientation and small group work on the Framework Fill in appropriate sections of the Hyogo Framework for Action with respect to best practices you have experience of / are aware of in terms of drought risk reduction

10:30 Coffee and proceed to breakout rooms for moderated group work (to be presented day 3)

12:30 Lunch

(b) Technical capacity building seminar: drought risk tools - potential and limitations

Session 4

Chair: Paolo Paron, UN Food and Agriculture Organization (tbc)

- 1:45 The potential and limitations of Vulnerability Assessment Mapping for drought risk management in Africa (15 minutes)

 Joyce Luma, World Food Programme
- 2:00 Questions
- 2:15 The potential and limitations of early warning systems for drought risk management in Africa (15 minutes)

 Peter Gilruth, Director, Division of Early Warning and Assessment, UNEP (tbc)
- 2:30 Questions
- **2:45** What you see is what you get: Economic valuation, drylands, pastoral livelihoods and policy influence (15 minutes)
 Jonathan Davies, International Union for the Conservation of Nature
- 3:00 Questions
- 3:15 Coffee
- 3:45 Discussion:

How to manage our collective technical toolkit on drought for improved drought risk management at both project and planning levels?

4:45 Summary of Day 2

September 19th

8:30 Review of key points from Day 2 and presentation of drought risk management framework synthesized from groupwork

Discussion

Day 3 Themes

(a) Mainstreaming drought best practice in projects and policy; Institutional learning and paradigm shifts?

Session 5

Chair:

9:30	Evolutions in drought risk management in the Greater Horn of Africa Lammert Zwagstra, European Commission (15 minutes)
9:45	Questions
10:00	Institutional learning in a sub-regional pastoral livelihoods project Walter Knausenberger, USAID (15 minutes)
10:15	Questions
10:30	Coffee
11:00	Discussion, with project panel discussants
12:30	Lunch
Session 6	
	Chair: Seth Vordzorgbe, UN-ISDR
(b) How to get drought best practice into projects, programs and policies?; What is the role of knowledge networking and what should be the role of the African Drought Risk & Development Network?	
1:30	A review of current drought risk management initiatives in Africa UNECA (15 minutes)
1:45	Questions and comments
2:15	Discussion: from best practice to best process?
3:00	Coffee
3:15	Discussion: Way forward for the <i>African Drought Risk & Development network</i> and future roles of 3 rd Forum participants

4:15 Summary, Way Forward Eric Patrick, UNDP-DDC

4:30

Closing, acknowledgements UNECA, ISDR, UNDP